Thunderstorm Wind, Benton
- When
- August 15, 4:10 PM CST
- Where
- Benton County, 0.51 mi E of Garrison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.150, -92.140
Report of 60 mph winds.
Hot weather resulted in daily episodes of clusters of storms with damaging winds, isolated hail, and some areas of flash flooding from August 12 through August 18th. The most widespread activity occurred August 15th, and 18th, when several lines of storms moved through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Hot weather resulted in daily episodes of clusters of storms with damaging winds, isolated hail, and some areas of flash flooding from August 12 through August 18th. The most widespread activity occurred August 15th, and 18th, when several lines of storms moved through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 15, 12:16 PM CST, 3 hours 54 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Quad Cities IA IL
116 PM CDT Fri Aug 15 2025
.KEY MESSAGES...
- Severe storms are possible this afternoon and evening with the
main threat from these storms being damaging winds.
- Heat and humidity return today through the weekend, with heat
indices near or exceeding 100 degrees. Storms/outflow could interrupt
the heat for parts of the area, mainly north of Highway 30
Saturday and Sunday.
- Heat advisory in effect for tomorrow.
- Storm chances (20-30%) return tonight/Saturday and persist
through early next week, especially along and north of Highway
30.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 115 PM CDT Fri Aug 15 2025
The beginning of the period is going to be active with strong
to severe storms affecting the area starting at 00z. Overnight
convection across NE weakened this AM, but then became surface
based late this morning, leading to rapid intensification.
Looking at the downstream environment, it appears that
sufficient parameters are in space to keep this going through
the area.
MLCAPE ahead of the system will be around 2500 to 3500 J/kg,
with a weakly capped environment. This will keep other storms
from forming ahead of the MCS as it approaches. Shear in the
0-3km layer is anywhere from 25 to 35 kts, suggesting that cold
pool balance is achievable. This will lead to a longer lived
wind producing MCS. Low-level winds are backed and shear is
sufficient enough to have brief tornadoes as well. Rain rates
should be high, but short lived so overall rainfall amounts
should remain low, maybe up to an inch. Wind gusts 60 to 70 seem
most likely with possible speeds exceeding 70 mph in the
strongest storms.
As far as motion, expect once the cold pool becomes better
developed, the storms could reach storm motions of 50 to 60 mph.
CIN gradient, along with CAPE gradient, suggests storms move due
east, then start to dive SE across the entire CWA. This will
bring a thunderstorm risk to the entire area.
Tomorrow, no really waves behind this one overnight, may help to
shift the ridge axis north and warm us up tomorrow. This may
push the active storm track north of our area tomorrow. As such,
most of the southern CWA will see heat advisory level heat
indices. Mixing down model temps from H85, matches the NBM well
for highs, so decided to use those tomorrow. Overall, heat
advisory was issued for tomorrow.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 325 AM CDT Fri Aug 15 2025
The synoptic pattern doesn't change much for Saturday through Monday
in our region, with hot and humid conditions persisting and periodic
chances (20-30%) of storms, especially for locations along and north
of Highway 30. 850 mb temperatures appear to warm even further for
Saturday and Sunday, with the latest ECMWF EFI indicating values of
0.7 to 0.9 for Saturday and Sunday high temperatures, which suggests
anomalously hot conditions are likely, with highs likely to rise to
the lower to middle 90s. Confidence in dangerous heat indices over
100 degrees F Saturday and Sunday is higher compared to today, with
both HREF and LREF ensemble exceedance probabilities of 100 degree
heat indices around 70 to 90+ percent for locations along and south
of Interstate 80. The LREF has probabilities of exceedance for the
same threshold around 60 to 80 percent for Sunday and Monday. Given
these values, our confidence is pretty high that we will need at
least Heat Advisories both Saturday and Sunday for the southern
portions of the CWA. Confidence is a bit lower farther north on heat
index values due to potential for cloud debris and showers/storm
potential which could tamper these values.
Speaking of, we continue to be on the edge of the "ring of fire"
pattern, with the thermal ridging remaining in place. The baroclinic
zone/stationary front remains to our north, but some showers/storms
could develop along this front. Some of these storms could become
strong to severe, and SPC continues to outlook our northern areas in
a Marginal Risk for both Saturday and Sunday for a damaging
wind/large hail threat. While instability will be quite impressive
over the next few days, shear will be largely lacking to support
organized convective updrafts, but mid-day Saturday along the
Highway 20 corridor looks to be the only time deep-layer shear will
be its highest of this period (between 30-40 knots), so if any
storms can develop during this time, they could become severe at
that time.
Tuesday through Thursday, the heat and humidity looks to be scoured
out by a cold front that will dive southward through the area by
sometime Wednesday (uncertain on the timing of the frontal passage).
Behind this front, guidance is in good agreement on bringing in
cooler and drier conditions for mid to late next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 115 PM CDT Fri Aug 15 2025
VFR conditions are expected for the majority of the period.
Later this afternoon and evening, strong to severe storms could
move across the TAF sites. Best chance is around 00z. Sites
could see gusts to 50kts with storms, but kept out of TAFs at
the current time.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon to 7 PM CDT Saturday for IAZ051-052-
063>065-067-068-076>078-087>089-098-099.
IL...Heat Advisory from noon to 7 PM CDT Saturday for ILZ015-016-
024>026-034-035.
MO...Heat Advisory from noon to 7 PM CDT Saturday for MOZ009-010.
&&
SHORT TERM...Gibbs
LONG TERM...Schultz
AVIATION...GibbsHazardous Weather Outlook National Weather Service Quad Cities IA IL 114 PM CDT Fri Aug 15 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 114 PM CDT Fri Aug 15 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely for portions of eastern Iowa and northwest Illinois late this afternoon and evening. A few of the storms may be severe with damaging winds being the primary threat. There is a low risk for a brief tornado as well. The highest winds are favored near and north of Interstate 80 in eastern Iowa, where the Storm Prediction Center has a Slight Risk, or level 2 of 5 risk for severe weather. Surrounding that risk area is a Marginal Risk, or level 1 of 5 risk, for severe weather into portions of southeast Iowa and northwest Illinois. Heat index readings will top out from the mid 90s to around 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Hot and humid conditions will continue this weekend with peak heat index readings ranging from the upper 90s to around 110 degrees. Storms and cloud cover could tamper down these values, especially north of Interstate 80. A Heat Advisory has been issued for Saturday afternoon for areas along and south of a line from Cedar Rapids to the Quad Cities. There will be continued chances of storms Saturday and Sunday, some of which could become strong to severe. The Storm Prediction Center continues to have a Marginal Risk of severe storms for portions of the area north of Interstate 80. Locally heavy rainfall and isolated damaging winds and large hail are the main threats. Chances for thunderstorms will continue Monday and Tuesday ahead of a cold front. It is too early to determine the threat for severe weather with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed for portions of the Outlook area late this afternoon and evening. Reports of severe weather would be appreciated along with any rainfall totals over one inch.
Special Weather Statement
National Weather Service Quad Cities IA/IL
411 PM CDT Fri Aug 15 2025
IAZ040-041-152200-
Buchanan IA-Delaware IA-
411 PM CDT Fri Aug 15 2025
...Strong thunderstorms will impact portions of northern Buchanan and
northwestern Delaware Counties through 500 PM CDT...
At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fayette to near Fairbank to near Jesup.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects.
Locations impacted include...
Independence, Jesup, Fairbank, Hazleton, Lamont, Aurora, Stanley,
Wapsipinicon Golf Course, Fontana County Park, Littleton, Buchanan
County Fairgrounds, Otterville, Independence Airport, Jakway Park,
and Fontana Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa.
&&
LAT...LON 4239 9184 4243 9206 4247 9206 4247 9208
4264 9208 4264 9161
TIME...MOT...LOC 2111Z 270DEG 25KT 4284 9171 4263 9199 4248 9212
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
McClureThe Des Moines radar (KDMX), 139 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
18 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Report of 60 mph winds.
Personal weather station.
Personal weather station.
Personal weather station.
Personal weather station.
Personal weather station.
Personal weather station.
Car stalled on Iowa Highway 150 on north side of Vinton. Video from news reports shows significant standing water near homes. Time estimated.
Personal weather station.
Cedar Rapids Airport.
A trained spotter reported 1.5 inch diameter hail.
County weather equipement.
Several large branches blown down. Dime size hail too.
Personal weather station.
Iowa City Airport.
Large tree limbs were blown down along nearby roadways.
A large downed tree approx. 2-2.5 ft diameter across.
Personal weather station.
A large tree was downed, approx 1.5 feet diameter on Melrose Avenue.
Many tree branches ranging in sizes up to six inches in diameter down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275225, 1275213, 1275212, 1275215, 1275214, 1275216, 1275217, 1275211, 1275221, 1275219, 1275203, 1275224, 1275218, 1275220, 1275231, 1275223, 1275222, 1275233, 1275230, 1275237.